Ohio, 2012

Winter Storm in Ohio, December 21 to 22, 2012

December 21 to 22, 2012 · NWS CLE · 2 events in 2 counties and zones

A low pressure system tracked northeast out of the Plains, and underwent rapid deepening as it passed north of Lake Erie on December 21st. The storm occluded, pulling a cold front east across Northern Ohio during the early morning hours, with westerly winds gusting to between 40 and 50 mph during the day on the 21st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A low pressure system tracked northeast out of the Plains, and underwent rapid deepening as it passed north of Lake Erie on December 21st. The storm occluded, pulling a cold front east across Northern Ohio during the early morning hours, with westerly winds gusting to between 40 and 50 mph during the day on the 21st. The strongest winds occurred near the Lake Erie shoreline. Precipitation transitioned to snow with the passage of the cold front, bringing periods of heavy snow to northeast Ohio.

The low pressure system eventually deepened to 980 mb as it reached upstate New York on the evening of December 21st. Winds shifted to the northwest off of Lake Erie with synoptic snow transitioning to lake enhanced bands which continued into the morning of December 22nd. The highest snowfall totals of 6-10 inches occurred in the snowbelt with isolated totals near a foot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 21, 12:53 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Dec 21, 12:53 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1253 AM EST FRI DEC 21 2012

.SYNOPSIS...
LOW PRESSURE OVER NORTHERN ILLINOIS WILL MOVE EAST OVERNIGHT AND
REACH SOUTHEAST ONTARIO FRIDAY MORNING. THE LOW WILL CONTINUE EAST
AND REACH NEW ENGLAND BY FRIDAY EVENING. THE LOW WILL BRING STRONG
GUSTY WINDS TO THE REGION AND TURN THE RAIN TO SNOW THIS EVENING
AND OVERNIGHT AS MUCH COLDER AIR SPREADS IN BEHIND THE LOW.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
UPDATED TO REMOVE THE WIND ADVISORY FOR ERIE COUNTY PA AND UP THE
WIND GUSTS ELSEWHERE FOR THE OVERNIGHT AND ADJUST THE WORDING OF
THE WEATHER TO MAINLY SNOW.

RADAR SHOWING CONVECTIVE SHOWERS MOVING ACROSS NE OH AND ACROSS NW
PA THROUGH 04Z. MENTION SOME LOWER CHC POPS ACROSS WESTERN AREAS
BEFORE MIDNIGHT GIVEN THE BREAK OF PRECIP ON RADAR...THEN SNOW
SHOWERS FILLING BACK IN THROUGH THE REMAINDER OF THE OVERNIGHT.
SOME MINOR ADJUSTMENTS TO HOURLY TEMPS...BUT KEEPING LOWS TONIGHT
AND MAXES FRI AS IS.

PREVIOUS DISCUSSION...WINTER BEGINS AT 612AM FRIDAY BUT YOU WON'T
NEED THE CALENDAR TO TELL. FIRST...THE WIND ADVISORY WAS CANCELLED
EARLIER TODAY BECAUSE THE RAIN WAS STABILIZING THE LOWER LEVELS
AND NOT ALLOWING SUFFICIENT MIXING TO GET THE HIGHER WINDS DOWN.
WINDS WILL PICK UP AGAIN THIS EVENING FROM THE WEST ABOUT THE TIME
THE WINTER WEATHER ADVISORY TAKES EFFECT AND WILL THEN BE
CONTAINED WITHIN THE WINTER PRODUCT. WIND ADVISORY LEVELS WILL
ALSO LIKELY BE REACHED FURTHER EAST...LATER IN THE OVERNIGHT
PERIOD...AGAIN WITHIN A FEW HOURS OF THE WINTER HEADLINE. FOR THIS
EVENING PSEUDO DRY SLOT IS MOVING INTO THE WESTERN HALF OF THE
REGION...PEPPERED WITH SHOWERS...WHILE THE SOLID RAIN SHIELD
CONTINUES TO MOVE ACROSS THE EASTERN COUNTIES. THE COLD FRONT IS
VISIBLE ON RADAR MOVING ACROSS INDIANA. WINDS AHEAD OF THE FRONT
ARE FROM THE SOUTH-SOUTHEAST GUSTING INTO THE LOWER 30 KNOT RANGE
WITH GUSTS 40 TO 50 KNOTS BEHIND THE BOUNDARY. FOLLOWING THE NAM12
TIMING...850MB TEMPS DROP BELOW 00C FROM 00Z-03Z...BY 06Z 850MB
TEMPS REACH -8C ACROSS MUCH OF THE NRN OHIO...REACHING THE ERIE
AREA BY 09Z. HAVE RAIN CHANGING TO SNOW ROUGHLY BASED ON THIS
TIMING. EXPECT AN INCH OR SO BY MORNING.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
CONTINUED TO FOLLOW NAM TIMING AND TRENDS THROUGH THE SHORT TERM
PERIOD. BY FRIDAY MORNING EXPECT ALL OF THE PRECIP TO BE SNOW WITH
850MB TEMPS AT -8C TO -9C ACROSS THE EAST HALF OF THE AREA. A BIT
NERVOUS ABOUT THE WARMER AIR WRAPPING AROUND THE LOW WITH -4C
WORKING BACK INTO THE NORTHWEST BUT FOR NOW WILL CONTINUE WITH
SNOW AS MAIN PTYPE. LOWEST IMPACT WILL BE THE FAR NORTHWEST OHIO
WITH A COUPLE INCHES OF SNOW POSSIBLE. WITH AFTERNOON HIGHS IN THE
MID 30S SOME OF THE SNOW WILL ALSO MELT. ELSEWHERE HOWEVER LOOKING
AT ANOTHER COUPLE INCHES ACROSS THE CENTRAL COUNTIES FRIDAY.
FOR NORTHEAST OHIO WINDS TURN NORTHWEST OFF THE LAKE AND WHILE
TEMPS WILL NOT BE LOW ENOUGH FOR LAKE EFFECT AND LAKE MOISTURE WILL
ENHANCE SNOWFALL ACROSS THE SNOWBELT IN ADDITION TO LAKESHORE
CONVERGENCE AND OROGRAPHIC LIFTING. MOISTURE BEGINS TO DECREASE
FROM THE WEST FRIDAY NIGHT SO ALLOWED THE ADVISORY TO END WEST.
SAME OCCURS EAST HALF SATURDAY MORNING WITH MOISTURE/FORCING
MOVING EAST OF NWRN PA BY SAT EVG. WILL HANG ONTO A FEW SNOW
SHOWERS SATURDAY NIGHT AND SUNDAY NORTHEAST BUT NOT EXPECTING
MUCH. SNOW ACCUMS IN NWPA COULD REACH 10 TO 15 INCHES BY SATURDAY EVG.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A PAIR OF WEAK SYSTEMS MOVE ACROSS THE LOWER GREAT LAKES AND OHIO
VALLEY EARLY NEXT WEEK/MONDAY INTO TUESDAY/ FOLLOWED BY A STRONGER LOW
TOWARD THURSDAY. TEMPERATURES WILL REMAIN SEASONABLE AND FAIRLY
STEADY...30S FOR HIGHS AND 20S FOR LOW THROUGH THE WEEK. THE ECMWF
HAS A LITTLE MORE PRECIP AND A MORE DEFINED LOW ON TUESDAY THAN THE
GFS. FOR NOW WILL KEEP LITTLE OR NO MENTION OF PRECIP...20-30 POPS.
MORE CONFIDENT IN THURSDAY WEATHER...AT LEAST IN THAT IT LOOKS MORE
LIKELY TO PRECIPITATE. WILL CONTINUE TO WATCH TIMING AND TRACK AS
THE WEEK GOES ON.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
MOST OF THE RAIN IS ABOUT GONE. JUST SOME LIGHT STUFF LEFT AT THE
EASTERN END OF THE AREA. WRAP AROUND SNOW FROM THE LOW OVER LOWER
MI HAS NOW ENTERED NW OH. EXPECT THIS SNOW TO SPREAD EAST ACROSS
THE AREA OVERNIGHT. VSBYS AND CIGS WILL BECOME IFR LATER TONIGHT
OR FRIDAY MORNING FROM WEST TO EAST. WINDS HAVE BECOME MAINLY SW
AND WILL BECOME WESTERLY ON FRIDAY MORNING. SPEEDS WILL INCREASE
DURING THE DAY WITH GUSTS TO 40 KNOTS LIKELY FROM LATE MORNING
INTO THE EVENING. WILL TRY TO IMPROVE CONDITIONS IN THE WEST LATE
FRIDAY BUT BY THAT TIME LAKE EFFECT SNOW WILL BE GOING FROM KCLE
EAST THROUGH THE END OF THE PERIOD. IT WILL BE A MESSY TAF PERIOD
WITH POSSIBLE CROSS WIND ISSUES AT KCLE DURING THE DAY.

OUTLOOK...NON VFR CONTINUING INTO FRI EVENING BEFORE SHIFTING INTO
MAINLY THE SNOWBELT FRI NIGHT INTO AT LEAST EARLY SAT EVENING.

&&

.MARINE...
A STRONG LOW PRESSURE SYSTEM WILL OCCLUDE AS IT TRACKS FROM SOUTHERN
LAKE MICHIGAN TO LAKE ERIE OVERNIGHT. SOUTHEASTERLY WINDS WILL
DECREASE AS THE LOW APPROACHES AND WINDS VEER TO
WESTERLY/SOUTHWESTERLY LATE TONIGHT. WINDS WILL THEN SHIFT TO
NORTHWESTERLY ON FRIDAY AND INCREASE TO GALE FORCE AS THE LOW
CONTINUES EAST INTO NEW ENGLAND. WINDS WILL INCREASE TO 35-40 KNOT
GALES WITH GUSTS TO 45 KNOTS GALES AND REMAIN HIGH INTO SATURDAY.
GALE WARNINGS HAVE ALREADY BEEN ISSUED FOR ALL OF LAKE ERIE UNTIL
SATURDAY MORNING WEST OF AVON AND SATURDAY AFTERNOON FROM CLEVELAND
EAST. WAVES WILL BUILD TO 12-16 FEET IN THE MID-SECTION OF THE LAKE
BY FRIDAY NIGHT.

THE STRONG NORTHWEST WINDS ON LAKE ERIE WILL RESULT IN FALLING WATER
LEVELS NEAR TOLEDO. WITH THAT SAID...THE NORTHWEST WIND IS NOT AS
FAVORABLE A DIRECTION AS A WESTERLY WIND SO NOT EXPECTING TO REACH
THE CRITICAL LEVEL AND NEED A LOW WATER ADVISORY. WE WILL NEED TO
CONTINUE TO MONITOR THE WATER LEVEL N
THROUGH THE DAY ON FRIDAY.

A RIDGE WILL START TO BUILD OVER THE WESTERN GREAT LAKES ON SATURDAY
WITH WINDS AND WAVES DECREASING ON LAKE ERIE INTO SATURDAY NIGHT. WE
MAY NEED A SHORT SMALL CRAFT ADVISORY ON THE EAST END OF THE LAKE
ONCE THE GALE WARNING ENDS ON SATURDAY NIGHT. CONDITIONS WILL
IMPROVE FROM SUNDAY INTO THE EARLY PART OF NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING FROM 4 AM EARLY THIS MORNING TO 7 PM EST
     SATURDAY FOR OHZ011>014-089.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR OHZ003-
     006>009-017>019-027>030-036>038-047.
     WINTER WEATHER ADVISORY FROM 4 AM EARLY THIS MORNING TO 1 PM
     EST SATURDAY FOR OHZ010-020>023-031>033.
PA...WINTER STORM WARNING FROM 4 AM EARLY THIS MORNING TO 7 PM EST
     SATURDAY FOR PAZ001>003.
MARINE...GALE WARNING FROM 1 PM THIS AFTERNOON TO 4 PM EST SATURDAY FOR
     LEZ061-146>149-166>169.
     GALE WARNING FROM 10 AM THIS MORNING TO 10 AM EST SATURDAY FOR
     LEZ142>145-162>165.

&&

SYNOPSIS...TK
NEAR TERM...ABE/KIELTYKA/TK
SHORT TERM...TK
LONG TERM...OUDEMAN
AVIATION...KUBINA
MARINE...KEC
Hazardous weather outlook, Dec 21, 3:41 AM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
341 AM EST FRI DEC 21 2012

OHZ011>014-089-PAZ001>003-220845-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
341 AM EST FRI DEC 21 2012

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ010-020>023-031>033-220845-
LORAIN-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-
341 AM EST FRI DEC 21 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>009-017>019-027>030-036>038-047-220845-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-HOLMES-KNOX-
341 AM EST FRI DEC 21 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>145-162>165-220845-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
341 AM EST FRI DEC 21 2012

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-146>149-166>169-220845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
341 AM EST FRI DEC 21 2012

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Geauga

When
December 21, 4:00 AM EST to December 22, 3:00 AM EST
Where
Geauga forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

A winter storm brought periods of heavy snow and strong winds to Geuaga County. Snow began falling during the morning of December 21st and continued into the early morning hours of December 22nd. Snow was heavy at times and combined with winds gusting to between 35 and 45 mph to lead to winter storm conditions. Storm total snowfall ranged from 6-10 inches with the highest amounts occurring near Chardon.

Winter Storm, Ashtabula

When
December 21, 4:00 AM EST to December 22, 3:00 AM EST
Where
Ashtabula forecast zone
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

A winter storm brought periods of heavy snow and strong winds to Ashtabula County. Snow began falling during the morning of December 21st and continued into the early morning hours of December 22nd. Snow was heavy at times and combined with winds gusting to between 35 and 45 mph to lead to winter storm conditions. Storm total snowfall ranged from 6 to 10 inches across inland Ashtabula County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423329, 424763.